Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 126, NWS Albany, NY

September 29, 2005Hamilton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 29, 2005, 7:44 AM EDT for Hamilton County, Herkimer County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2005, 7:44 AM EDT (11:44 UTC)
Expired
Sep 29, 2005, 8:45 AM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 6:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 5:37 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 29, 5:37 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
537 AM EDT THU SEP 29 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...A WILD DAY IS IN STORE FOR
EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND AS OUR FIRST
REALLY STRONG COLD FRONT OF THE FALL SEASON WILL USHER IN THE
COLDEST AIR THUS FAR IN THE EARLY FALL SEASON TONIGHT AND FRIDAY.
AHEAD OF AND ALONG THE FRONT IS WHERE THE PROBLEMS ARE EXPECTED TO
OCCUR AND WITH FROPA OCCURRING ACROSS BULK OF FA LATE MORNING INTO
EARLY TO MID AFTERNOON THIS WILL BE THE MAIN TIME FRAME OF CONCERN
FOR DAMAGING WINDS. HAVE THUS ISSUED A HIGH WIND WARNING FOR THE
ENTIRE FORECAST AREA UNTIL 6 PM EDT THIS AFTERNOON. WINDS ARE
EXPECTED TO INCREASE TO 50 TO 65 KNOTS UNDER THE LOW LEVEL INVERSION
WHICH EXISTS AROUND 4 KFT THIS MORNING. INVERSION WILL BREAK AS
FRONT APPROACHES AND 2-3 HOUR PERIOD OF HEAVY RAIN LIKELY TO MIX AT
LEAST A PORTION OF WINDS TO THE SURFACE MAINLY DURING MID MORNING TO
EARLY AFTERNOON TIME FRAME AS FRONT ADVANCES AT ABOUT 50 MPH. HIGHER
TERRAIN AND NORTH-SOUTH ORIENTED VALLEYS WHERE CHANNELED FLOW WILL
OCCUR WILL LIKELY EXPERIENCE THE MOST DAMAGE. EMBEDDED THUNDER
EXPECTED IN THE HEAVY SHOWERS WILL ONLY ADD TO THE THREAT. WINDS
WILL DECREASE BY THIS EVENING AS WINDS SHIFT WEST AND PRESSURE
GRADIENT BEGINS TO WEAKEN.

WILL NEXT TURN ATTENTION TO FROST/FREEZE AS WINDS DIMINISH AND SKIES
CLEAR. A HARD FREEZE IS EXPECTED ACROSS THE SOUTHERN ADIRONDACKS
WHICH WILL LIKELY BRING AN END TO THE GROWING SEASON IN THAT REGION
AS TEMPS DROP INTO THE UPPER 20S TO LOWER 30S. THE REST OF THE
REGION WILL SEE TEMPS DROP INTO THE 30S WITH A FROST ADVISORY FOR
MID 30S IN EFFECT FOR REMAINING AREAS WEST...NORTH AND EAST OF
GREATER CAPITAL DISTRICT.
&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...HAVE DONE LITTLE WITH
PREVIOUS FORECAST PACKAGE FOR THIS PERIOD OTHER THAN TO SLIGHTLY
ADJUST TEMPS ON FRIDAY AND ADD MENTION OF FROST TO SOME AREAS FRIDAY
NIGHT. WARMING TREND EXPECTED OVER THE WEEKEND AND DRY WEATHER INTO
MIDDLE OF NEXT WEEK.
&&

.AVIATION...VFR TO MVFR EARLY THIS MORNING. CONDITIONS WILL
DETERIORATE TO WIDESPREAD MVFR...LOCALLY IFR...AS THE MORNING
PROGRESS AS STRONG COLD FRONT APPROACHES. HAVE LOW LEVEL SHEAR
ACROSS MUCH OF REGION EARLY THIS MORNING WITH STRONG LOW LEVEL JET
AND LIGHT WINDS IN MANY VALLEY LOCATIONS. HAVE INVERSION AHEAD OF
BOUNDARY KEEPING VERY STRONG WINDS ALOFT NOW...HOWEVER AS THE
CONVECTION MOVES INTO AREA THE RAIN WILL PULL STRONGER WINDS TO
SURFACE SO HAVE GUSTS TO 40 KTS IN TAFS FOR A THREE HOUR PERIOD LATE
MORNING INTO EARLY AFTERNOON. FRONTAL PASSAGE BY MID AFTERNOON CIGS
IMPROVE TO VFR. SOUTHERLY WINDS SHIFT AROUND W-WNW AND COLD AIR
ADVECTION KICKS IN. GUSTY WINDS INTO EARLY EVENING. HIGH PRESSURE
BUILDS IN QUICKLY AND WINDS WILL DIMINISH BY LATE EVENING AND SKIES
WILL CLEAR.
&&

.FIRE WEATHER...MINIMUM RH TODAY EXPECTED TO BE 60 TO 70 PERCENT
WITH MAXIMUM RH TONIGHT 85 TO 100 PERCENT AND MINIMUM RH ON FRIDAY
35 TO 45 PERCENT. HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED
TO DUMP UP TO AN INCH OF RAIN IN A 2 TO 3 HOURS PERIOD AHEAD OF A
STRONG COLD FRONT WHICH WILL CROSS THE REGION LATE THIS MORNING INTO
EARLY THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS OF 15 TO 40 MPH WILL
SHIFT TO THE WEST AFTER FRONTAL PASSAGE AND DIMINISH THIS EVENING.
SOME WIND GUSTS ALONG AND AHEAD OF THE COLD FRONT MAY REACH 65 MPH.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TONIGHT AND FRIDAY.
&&

.HYDROLOGY...RIVERS REMAIN LOW AND RAINFALL TODAY IS NOT EXPECTED TO
BE ENOUGH TO CAUSE FLOODING PROBLEMS ON RIVERS AND STREAMS. SOME
PONDING OF WATER ON ROADWAYS IS POSSIBLE ESPECIALLY IF STORM DRAINS
BECOME CLOGGED WITH FALLEN LEAVES. RAINFALL WILL LAST ONLY 2 TO 3
HOURS IN MOST LOCATIONS WITH AMOUNTS BETWEEN A THIRD OF AN INCH AND
AN INCH. DRY WEATHER WILL TAKE HOLD BY EVENING AND WILL LINGER INTO
THE MIDDLE OF NEXT WEEK.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 PM EDT CTZ001-013.
MA...HIGH WIND WARNING UNTIL 6 PM EDT MAZ001-025. FROST ADVISORY 2
AM TO 7 AM EDT FRIDAY MAZ001..
NY...HIGH WIND WARNING UNTIL 6 PM EDT
NYZ032-033-038>043-047>054-058>061-063>066-082>083. FREEZE WARNING 2
AM TO 7 AM EDT FRIDAY NYZ032-033-042-082. FROST ADVISORY 2 AM TO 7
AM EDT FRIDAY NYZ038>041-043-047-048-051-058-083-084.
VT...HIGH WIND WARNING UNTIL 6 PM EDT VTZ013>015. FROST ADVISORY 2
AM TO 7 AM EDT FRIDAY VTZ013>015.

&&
Hazardous weather outlook, Sep 29, 7:26 AM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
726 AM EDT THU SEP 29 2005

NYZ032-033-042-082-301100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
726 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT
THIS AFTERNOON...A FREEZE WARNING IS IN EFFECT FROM 2 AM TO 7 AM
EDT FRIDAY...SEE WARNING STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...HERKIMER...HAMILTON...WARREN AND FULTON.
COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA AMATEUR
RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING FORM AND
TELEPHONE.

MAZ001-NYZ038>041-043-047-048-051-058-083-084-VTZ013>015-301100-
NORTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
726 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT
THIS AFTERNOON...A FROST ADVISORY IS IN EFFECT FROM 2 AM TO 7 AM
EDT FRIDAY...SEE WARNING AND ADVISORY STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...ALBANY...FULTON...GREENE...HERKIMER...MONTGOMERY
SARATOGA...SCHOHARIE...SCHENECTADY...WARREN...WASHINGTON...BENNINGTON
...WINDHAM AND BERKSHIRE. COUNTIES ARE ASKED TO RELAY ANY REPORTS
OF DAMAGE VIA AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE
WEATHER REPORTING FORM AND TELEPHONE.

CTZ001-013-MAZ025-NYZ049-050-052>054-059>061-063>066-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
726 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT
THIS AFTERNOON...SEE WARNING STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER...SARATOGA...SCHENECTADY...ULSTER...BERKSHIRE AND
LITCHFIELD. COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA
AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING
FORM AND TELEPHONE.

In the hours before

Local storm report, Sep 29, 6:47 AM EDT, 57 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP E

0647AM     THU SEP 29 2005

EOSO WLSR

01830    FILE 28   ONTARIO CO SHERIFF OFFICE  NY0340000      SEP 29-05

TO       ATTN NATIONAL WEATHER SERVICE

TREES AND WIRES DOWN IN HOPEWELL AND CLIFTON SPRINGS AREAS DUE TO HIGH WINDS

AUTH SHERIFF PHILIP C POVERO                     B MANEY 0645

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:38 AM EDTFrost AdvisoryALYAlbany, Fulton, Greene, Herkimer, Montgomery, Saratoga and 4 more27 hr
Sep 29, 3:38 AM EDTFreeze WarningALYFulton, Hamilton, Herkimer, Warren27 hr
Sep 29, 8:45 AM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer, Montgomery, Schoharie60 min
Sep 29, 9:44 AM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer, Montgomery, Schoharie61 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.